There is a risk of side-effects for “millions who take unnecessary stomach drugs”, according to the Daily Mail. It says that the family of prescription stomach drugs called proton pump inhibitors (PPIs) are wrongly prescribed in up to two-thirds of cases. The drugs act to reduce stomach acid to help treat ulcers and prevent heartburn.
The news is based on an editorial by a public health clinician in the US, who discusses the potential side effects, over-prescription, and problems associated with the drugs. He says that even though the side effects are within safe limits, clinicians should still carefully weigh up the risks and benefits of prescribing PPIs for milder conditions.
While the article raises some important discussion points, it should be remembered that US prescription practices for PPIs may not directly reflect those in the UK. In the UK, NICE guidance outlines who is eligible for these drugs, although some research has questioned how closely these guidelines are followed in practice.
What did the editorial focus on?
This was an editorial written by Dr Mitchell Katz of the Department of Public Health, San Francisco, California for the journal, Archives in Internal Medicine. The article discusses the use and prevalence proton pump inhibitors (PPI) medication in the US, plus the risks associated with this type of drug.
PPIs reduce the amount of gastric acid the body produces for use in digestion. PPIs are prescribed for the short-term treatment of stomach ulcers, as a form of ‘gastro-protection’ to prevent ulcers in those taking non-steroidal anti-inflammatory drugs, or to treat other conditions affecting the oesophagus and stomach, such as heart burn. Dr Katz suggests that the number of prescriptions in the US is greater than the number of people with these conditions, and cites estimates that between 53 and 69% of PPIs prescriptions are inappropriate.
The editorial is for an issue of the journal which contains five studies that have used PPIs for research in patients with different illnesses. Dr Katz says that the use of most drugs involves a balance between the side effects and benefits. He refers to these studies to highlight different negative and positive aspects surrounding he use of PPI drugs. He also suggests reasons why this particular drug is possibly being over-prescribed.
What risks did the article report?
One study looked at the risk of fractures in a large cohort of 130,487 post-menopausal women over a follow-up period of 7.8 years. They found that women who were taking PPIs had a modestly increased risk of fractures of the spine, lower arm and overall fractures compared to women who had not been taking the drug (Hazard ratio [HR] 1.24, 95% confidence interval [CI] 1.15 to 1.36).
Dr Katz suggests that previous research has also shown an increased risk of infection with the bacterium clostridium difficile, which can lead to diarrhoea. He quotes a separate article in the same issue of the journal, which showed that using PPIs as part of the treatment for clostridium difficile infection was associated with a 42%increase in the rate of re-infection with this type of bacteria.
Why might PPI drugs be over-prescribed?
Dr Katz suggests that patients tend to be given a larger dose than is necessary for some conditions. He describes one study in the journal, which found that for people who were taking PPIs for bleeding caused by stomach ulcers, high doses were no more effective at preventing bleeding than low doses.
Dr Katz also says that approximately 25% of adults report dyspepsia (indigestion) and, although PPIs can reduce this condition, the adverse effects of this treatment may outweigh the benefits. He suggests that in some patients alternative treatments such as eating smaller meals, weight loss, smoking cessation and stress reduction may all help. He further suggests that referring to common symptoms such as heartburn by “fancy” names such as “gastroesophageal reflux” leads to patients thinking they need treatment in the form of pills.
The last journal article summarised by Dr Katz centred on the use of guidelines to standardise the prescribing practices for PPIs. Applying these guidelines during the study led to a decrease in the prescriptions of PPIs given while patients were staying in hospitals. However, the study showed that this decrease was only for patients who had not been receiving PPIs when they were admitted to hospital. The study also showed that the majority of PPI prescribing occurs amongst outpatients.
This was an editorial that described papers contained within the journal relating to the use of PPIs, and discussed the effect of a high prescription prevalence of PPIs in the US. While it raises interesting points of discussion, it should be remembered that it is intended as a narrative review by a single author, drawing on a small number of selected studies for illustrative purposes. This type of opinion-based article can be informative, but cannot take the place of a systematic review of all studies relevant to a particular health issue.
Although PPIs are licensed drugs that play an important role in medical care, the balance of risks and benefits may change if they are prescribed inappropriately. A more detailed systematic review would be required to establish the risk-to-benefits ratios of using PPIs in various conditions over the long-term. The evidence presented in this narrative article should also be interpreted in a geographic context, as the prescription situation for PPIs in the US may not reflect that in the UK.
As the author of the editorial concludes in his summary: ‘the over-prescription of PPIs should also remind us to critically evaluate our own treatment paradigms: “more is better” or “do no harm”. Narrative pieces like this are an initial step towards the systematic analyses needed by clinicians so that they can make evidence-based prescription decisions.
Links to the headlines
Side-effect risk to millions who take unnecessary stomach drugs. Daily Mail, May 11 2010
Links to the science
Katz MH. Failing the Acid Test: Benefits of Proton Pump Inhibitors May Not Justify the Risks for Many Users. Arch Intern Med. 2010;170(9):747-748.
Blank blank blank